Ohio, 2023

Hail in Ohio, December 3, 2023

December 3, 2023 · NWS CLE · 2 events in 1 county or zone

Northern Ohio resided within the cool sector on the backside of an occluded surface low during the afternoon of the 3rd as the low moved from near southern Lake Michigan to western NY. Simultaneously, a surface trough axis swept generally eastward through northern OH and triggered scattered multicell rain showers and thunderstorms amidst weak MUCAPE, steep mid-level lapse rates near 8C/km, and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Northern Ohio resided within the cool sector on the backside of an occluded surface low during the afternoon of the 3rd as the low moved from near southern Lake Michigan to western NY. Simultaneously, a surface trough axis swept generally eastward through northern OH and triggered scattered multicell rain showers and thunderstorms amidst weak MUCAPE, steep mid-level lapse rates near 8C/km, and moderate effective bulk shear. A cluster of multicell thunderstorms produced hail up to penny-size in northern Summit County during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 3, 3:39 PM EST, 26 minutes earlier.

Area forecast discussion, Dec 3, 3:39 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
339 PM EST Sun Dec 3 2023

.SYNOPSIS...
A low pressure system will continue to move east across Ohio
this afternoon, leaving a surface trough in its wake for
tonight into Monday. A ridge will briefly push north Monday
night into the start of Tuesday before another system impacts
the region Tuesday into Wednesday. High pressure will return
late Wednesday through Thursday.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
A low pressure system centered over northern Ohio will continue
to move east this evening and will deepen. The upper level jet
(300mb) oriented southwest to northeast has a max speed between
180-200 knots across the Ohio River Valley, leaving northeast
Ohio and northwest Pennsylvania in the left front quadrant. This
jet lines up with a strong vort max at 500mb centered over the
CWA, which combined are resulting in strong mesoscale forcing.
Scattered showers have begun to develop across the CWA, with
even a rumble of thunder observed from Cleveland, OH to Erie,
PA. There is a potential for thunderstorms to continue through
this evening, although the best conditions look to remain
southeast of the CWA. Early morning fog and cloud cover has
resulted in weaker instability than the previous forecast with
100-250 J/kg, with slightly higher observed in areas where
clouds broke in PA allowing temperatures to briefly climb into
the 50s. There remains a Marginal Risk of severe weather for
Crawford County PA to account for these marginal thermodynamics,
steep mid- level lapse rates, and strong upper level support.
The primary concern remains gusty winds and hail, especially
with freezing levels lingering near 2kft. A brief spin up cannot
be ruled out, although confidence is much lower in that
potential. The peak time for any potential severe weather will
be between now and 01Z Monday.

By tonight, much of the area should experience dry conditions as
the aforementioned low pressure shifts northeast of the area.
This will result in a surface trough lingering, which will
result in an established west-northwest flow across the area and
colder air to move in. 850mb temperatures will drop to -5C by
Monday morning which should be enough to produce marginal lake
induced instability and light showers. Initial showers overnight
will primarily be rain before shifting to a rain/snow mix on
Monday. Colder air will push south Monday night and should mark
a transition to all snow for the snowbelt. With above freezing
temperatures leading into this initial onset, not expecting any
accumulating snow in this period.

Overnight lows will drop into the mid 30s tonight and Monday
night with highs reaching into the upper 30s to low 40s on
Monday.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Large upper-level trough encompasses the Great Lakes region and
surrounding areas on Tuesday with an embedded shortwave trough
moving southeast across the southern Great Lakes and Ohio Valley. At
the surface, a weak low of around 1015 mb moves from northern
Illinois Tuesday morning to southern Ohio by Tuesday evening. Light
precipitation is expected near and northeast of the low pressure
center track across, especially in Northwest and Central Ohio,
though could spread into the rest of the forecast area. Temperatures
in the low 30s Tuesday morning will rise to the mid 30s.
Precipitation is most likely to fall as all snow, though mild
temperatures and low overall QPF should keep any snow accumulations
to around a half inch or less.

Light areal snow transitions to light lake effect snow Tuesday night
for parts of Northeast Ohio and Northwest Pennsylvania. Light lake
effect snow continues into Wednesday, with minor snow accumulations
of less than an inch. High pressure builds in on Wednesday and
Wednesday night, with lake effect snow diminishing by Wednesday
night. Slightly below normal temperatures expected Wednesday and
Wednesday night.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Upper-level ridging builds in but a weak clipper system may clip the
far eastern part of the forecast area, bringing light rain showers
to parts of Northeast Ohio and Northwest Pennsylvania on Thursday.
High continues across the southeast CONUS Thursday night and then
off the Atlantic coast by Friday. Dry weather is expected Thursday
night and Friday with temperatures warming to the low 50s by Friday
afternoon. Next chance for precipitation is expected mainly on
Saturday as low pressure lifts out of the central Mississippi
Valley. Rain areawide is likely with temperatures into the low to
mid 50s.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
A mix bag of conditions is being observed across the area this
afternoon, with much of the area remaining under IFR/LIFR
ceilings. There remains a few patches of dense fog in the
eastern portion of Ohio, but those should improve soon. As a low
pressure system and cold front move east across the area today,
rain showers will move back in. Ceilings are not expected to
improve much until behind the boundary, so expected at least IFR
to persist at most terminals with a slight chance to briefly
rebound to MVFR. In addition, as this boundary passes, winds are
expected to increase to 10-15 knots with gusts 20-25 knots
possible as rain mixes down stronger winds aloft. There remains
a potential for some thunder to impact KYNG and KERI, although
with the extensive cloud cover this morning, instablilty
remains low so opted to not include in this TAF package either.
If it does occur, the best timing would be between 19-00Z. By
tonight, winds will begin to calm to 5-12 knots from the west-
northwest. Conditions will dry out with the exception of KERI
which may continued to be impacted by rain as lake enhanced
showers begin to develop Monday morning. In addition, most
terminals should rebound to low end MVFR ceilings outside of
this lake enhanced area.

Outlook...Non-VFR possible in periods of rain and/or snow late
Sunday night through Thursday.

&&

.MARINE...
Low pressure over the eastern end of Lake Erie pulls away to the
east with westerly winds rapidly increasing to 15 to 25 knots this
evening, especially east of The Islands, with strong westerly winds
continuing through early Monday morning. Winds become northwesterly,
weakening to 15 knots, though the onshore flow keeps waves up to 3-4
feet. A small craft advisory is in effect east of The Islands
through Monday evening.

High pressure builds in Monday night through Tuesday, with winds
weakening to less than 10 knots. Winds become northerly late Tuesday
night through Wednesday with speeds of around 15 knots, which could
be just enough for waves around 3-4 feet in the central basin of
Lake Erie on Wednesday. High pressure ridge builds across the lake
Wednesday night, with southwest winds developing Thursday, with a
good chance for speeds of around 20 knots.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 10 AM EST Monday for LEZ144-145.
     Small Craft Advisory until 1 AM EST Tuesday for LEZ146>148.
     Small Craft Advisory from 7 PM this evening to 1 AM EST
     Tuesday for LEZ149.

&&

SYNOPSIS...Campbell
NEAR TERM...Campbell
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...Campbell
MARINE...Saunders
Hazardous weather outlook, Dec 3, 4:06 AM EST, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
406 AM EST Sun Dec 3 2023

LEZ061-142>149-162>169-OHZ003-006>013-017>022-027>032-036>038-047-
089-PAZ001-040915-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Hancock-Seneca-Huron-Medina-Summit-Portage-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-
406 AM EST Sun Dec 3 2023

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ014-023-033-PAZ002-003-040915-
Ashtabula Inland-Trumbull-Mahoning-Southern Erie-Crawford-
406 AM EST Sun Dec 3 2023

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

There is a low potential for a few strong to severe thunderstorms
this afternoon. The primary threats are strong wind gusts and large
hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 3, 3:32 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Cleveland OH
332 PM EST Sun Dec 3 2023

OHZ020-021-032115-
Summit OH-Medina OH-
332 PM EST Sun Dec 3 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN MEDINA AND NORTHERN
SUMMIT COUNTIES THROUGH 415 PM EST...

At 332 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from Chippewa Lake to near Lodi. Movement was
northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Akron, Medina, Cuyahoga Falls, Barberton, Hudson, Wadsworth,
Twinsburg, Macedonia, Chippewa Lake, Stow, Brecksville, Norton,
Fairlawn, Munroe Falls, Richfield, Reminderville, Silver Lake,
Seville, Boston Heights, and Westfield Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4099 8203 4102 8197 4116 8186 4127 8168
      4128 8164 4128 8157 4130 8157 4135 8140
      4118 8140 4103 8157
TIME...MOT...LOC 2032Z 235DEG 35KT 4109 8190 4103 8195 4100 8203

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Dec 3, 3:49 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Cleveland OH
349 PM EST Sun Dec 3 2023

OHZ012>014-089-032130-
Geauga OH-Lake OH-Ashtabula Lakeshore OH-Ashtabula Inland OH-
349 PM EST Sun Dec 3 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GEAUGA...EASTERN
LAKE AND NORTHWESTERN ASHTABULA COUNTIES THROUGH 430 PM EST...

At 349 PM EST, Doppler radar was tracking a strong thunderstorm near
Painesville, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Painesville, Ashtabula, Chardon, Geneva-On-The-Lake, Mentor, Geneva,
Madison, North Kingsville, Perry, Kirtland, Austinburg, North Perry,
Thompson, Kirtland Hills, Edgewood, Plymouth Center, and North
Madison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4173 8069 4158 8128 4167 8135 4186 8099
      4187 8090 4189 8082 4191 8080 4191 8077
      4192 8075 4193 8068
TIME...MOT...LOC 2049Z 241DEG 40KT 4166 8122

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The radar

The Cleveland radar (KCLE), 32 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Summit

When
December 3, 4:05 PM EST
Where
Summit County, 0.4 mi SW of Macedonia
Measured
0.75 in hail
Reported by
Public
Coordinates
41.316, -81.505

Hail up to penny-size in Macedonia.

Hail, Summit

When
December 3, 4:10 PM EST
Where
Summit County, 1 mi NNE of Twinsburg
Measured
0.75 in hail
Reported by
Public
Coordinates
41.332, -81.420

Hail up to penny-size about one mile NNE of Twinsburg.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165469, 1165473.